Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS Chicago, IL

June 4, 2002Cook County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jun 4, 2002, 1:37 PM CDT for Cook County, Illinois. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 1:37 PM CDT (18:37 UTC)
Expired
Jun 4, 2002, 2:15 PM CDT
In force
38 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Cook County, IL

The radar

The Chicago radar (KLOT), 33 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 2:00 PM CDTThunderstorm Wind 50 EChicago, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1332 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 041837
SVRCHI
ILC031-041915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
137 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COOK COUNTY IN NORTHEAST ILLINOIS

* UNTIL 215 PM CDT

* AT 135 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS NEAR
  LISLE...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

THE STORMS HAVE A HISTORY OF DAMAGING WINDS/LARGE HAIL.

LAT...LON 4187 8788 4163 8787 4162 8757 4193 8766

RATZER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:47 AM CDT, 11 hours 50 minutes earlier.

Area forecast discussion, Jun 4, 1:47 AM CDT, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
147 AM CDT TUE JUN 4 2002

PRELIMINARY DISCUSSION

AT 05Z ACTIVE CLUSTER TS OVER XTRM NE IA-NW IL JUST W OF OUR AREA.
STORMS MOVG ENE TO E. MORE TS DVLPG OVER C IA AND BACK INTO NE-KS. ALL
THIS N OF FRONT AS AREAS TO S CAPPED.

GENERAL PATTERN IS FOR WESTERN TROF TO MOVE E AND UPPER HEIGHTS TO
SLOWLY FALL. ETA/AVN HAVE SOME 500/700 VORTICITY TO MOVE OVER N AND W
PARTS AREA DURING AFTERNOON ALONG WITH STRONG UPPER LEVEL DIVERGENCE
AND ALL OF AREA TONIGHT AT 700 LEVEL WITH SHARPENING 850 TROF. MAIN
UPPER TROF 500 VORT LOBE DRAGS OVER AREA WED AFTERNOON/WED NIGHT. BY
FRIDAY UPPER RIDGE OVER US WITH HIGHER HEIGHTS AND POSSIBLE SYSTEM
COMING FROM NW PER AVN.

ALL MODELS SHOW VERY SLIGHT SEEP SE TO HIGH RH FROM XTRM NW IL-N IL
NORTH IN WI BY 00Z BUT THEN MAJOR PUSH TO SE OVERNIGHT WHICH CONTINUES
WED ALONG WITH COOLING TEMPERATURES ALOFT. THIS PUSH ACCOMPAINED BY
GOOD OMEGA SPREADING W TO E LATE AFTERNOON/NIGHT.

THE WAY NIGHT STORMS ARE TRACKING THEY SHOULD HOLD THE FRONT IN PLACE
AND PRODUCE NICE BOUNDARY FOR AFTERNOON TS GENESIS. DO NOT BELIEVE
FRONT WILL BE ABLE TO MOVE FARTHER N THEN S TIP OF LAKE SO TEMPS AGAIN
TO SHOW STRONG DIFFERENCES OVER THE FORECAST AREA.

AT THIS POINT THURSDAY THRU FRIDAY LOOKS GREAT.

LAST MINUTE DECISIONS WILL BE BASED ON LATEST RADAR DATA.

.CHI...NONE

AF

In the hours before

Special weather statement, Jun 4, 11:59 AM CDT, 1 hour 38 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019
-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT/EST TUE JUN 4 2002

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT.

A FLOOD WATCH IS IN EFFECT FOR NORTH CENTRAL AND FAR NORTHEAST
ILLINOIS THROUGH THIS AFTERNOON.

A STATIONARY FRONT LIES ACROSS NORTHERN ILLINOIS AND NORTHERN
INDIANA FROM NEAR THE QUAD CITIES TO NEAR PONTIAC TO NORTH OF
LAFAYETTE INDIANA.  CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO
DEVELOP THIS AFTERNOON AND TONIGHT ALONG AND NORTH OF THE FRONT.

SOME OF THE STORMS NORTH OF THE FRONT MAY PRODUCE LARGE HAIL
WHILE THE SEVERE THREAT CLOSER TO THE WARM TROPICAL AIR OVER
CENTRAL ILLINOIS MAY INCLUDE DAMAGING WIND GUSTS AS SOME
THUNDERSTORM CLUSTERS THIS AFTERNOON EVOLVE INTO BOWING LINES.

OVER NORTHERN ILLINOIS...GENERALLY NORTH OF INTERSTATE
88...HEAVY RAINFALL IS EXPECTED TO CONTINUE THROUGH MID
AFTERNOON WITH RAINFALL TOTALS NEAR 6 INCHES IN SOME AREAS.

MERZLOCK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:46 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane, Kendall, Lee, Ogle44 min
Jun 3, 7:59 PM CDTSpecial Marine WarningLOT2 hr
Jun 3, 7:59 PM CDTSpecial Marine WarningLOT2 hr
Jun 3, 7:59 PM CDTSpecial Marine WarningLOT2 hr
Jun 3, 8:25 PM CDTSevere Thunderstorm WarningLOTCook, DuPage, Kane, Kendall, Will50 min
Jun 4, 5:37 AM CDTFlash Flood WarningLOTOgle3 hr
Jun 4, 7:03 AM CDTFlash Flood WarningLOTLee3 hr
Jun 4, 1:01 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane, Kendall, LaSalle44 min
Jun 4, 1:22 PM CDTSevere Thunderstorm WarningLOTDuPage, Will38 min
Jun 4, 1:44 PM CDTSevere Thunderstorm WarningLOTGrundy, LaSalle46 min
Jun 4, 1:45 PM CDTSpecial Marine WarningLOT60 min
Jun 4, 1:45 PM CDTSpecial Marine WarningLOT60 min
Jun 4, 1:45 PM CDTSpecial Marine WarningLOT60 min
Jun 4, 2:28 PM CDTSevere Thunderstorm WarningLOTLaSalle, Livingston47 min
Jun 4, 2:35 PM CDTTornado WarningLOTLaSalle, Livingston40 min
Jun 4, 3:17 PM CDTTornado WarningLOTLivingston28 min
Jun 4, 4:04 PM CDTSevere Thunderstorm WarningLOTGrundy, Livingston26 min
Jun 4, 6:07 PM CDTSevere Thunderstorm WarningLOTLivingston23 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.